Alert archive / New York / Flash Flood Warnings in 2018
Flash Flood Warning 4, NWS Burlington, VT
NWS Burlington, VT issued this flash flood warning at Jun 18, 2018, 6:41 PM EDT for Franklin County, St. Lawrence County, New York. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 18, 2018, 6:41 PM EDT (22:41 UTC)
- Expired
- Jun 18, 2018, 9:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Burlington, VT
- Area
- Storm-based polygon
- Flood severity
- None
Counties Franklin County, NY, St. Lawrence County, NY
The radar
The Burlington radar (KCXX), 138 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 125 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 10.7 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -297 J/kg
- Mixed-layer LCL
- 1389 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 167 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
537
WGUS51 KBTV 182241
FFWBTV
NYC033-089-190145-
/O.NEW.KBTV.FF.W.0004.180618T2241Z-180619T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Burlington VT
641 PM EDT MON JUN 18 2018
The National Weather Service in Burlington has issued a
* Flash Flood Warning for...
Northern Franklin County in northern New York...
Northeastern St. Lawrence County in northern New York...
* Until 945 PM EDT.
* At 640 PM EDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Up to
three inches of rain have already fallen. Flash flooding is
expected.
* Some locations that will experience flooding include...
Massena, Louisville, Moira, Fort Covington, Bombay, Malone,
Chateaugay, Massena International Airport - Richards Field, Helena,
Burke, St. Regis, Brushton, Constable, Earlville, Fort Covington
Center, South Bombay, Brasher Center, St. Lawrence State Park,
Ironton and Coles Creek State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report flooding to your local law enforcement agency when you
can do so safely.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 4499 7474 4501 7467 4500 7403 4482 7400
4481 7463 4489 7515 4493 7508 4493 7501
4496 7497 4495 7495 4496 7492 4497 7496
4499 7489 4497 7493 4497 7488 4500 7489
4501 7483
$$
Neiles1 follow-up statement
590
WGUS71 KBTV 190140
FFSBTV
Flash Flood Statement
National Weather Service Burlington VT
940 PM EDT MON JUN 18 2018
NYC033-089-190149-
/O.EXP.KBTV.FF.W.0004.000000T0000Z-180619T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Franklin NY-St. Lawrence NY-
940 PM EDT MON JUN 18 2018
...THE FLASH FLOOD WARNING FOR NORTHERN FRANKLIN AND NORTHEASTERN ST.
LAWRENCE COUNTIES WILL EXPIRE AT 945 PM EDT...
The heavy rain has ended. Additional flooding is no longer expected
to pose a threat. Please continue to heed any remaining road
closures.
LAT...LON 4499 7474 4501 7467 4500 7403 4482 7400
4481 7463 4489 7515 4493 7508 4493 7501
4496 7497 4495 7495 4496 7492 4497 7496
4499 7489 4497 7493 4497 7488 4500 7489
4501 7483
$$
NeilesWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Jun 18, 6:16 PM EDT, 25 minutes earlier.
Area forecast discussion, Jun 18, 6:16 PM EDT, 25 minutes before
Area Forecast Discussion National Weather Service Burlington VT 616 PM EDT Mon Jun 18 2018 .SYNOPSIS... Showers and thunderstorms will continue through the evening ahead of a cold front. The showers will end from north to south by shortly after midnight. Any thunderstorms will be capable of producing very heavy downpours with potential for isolated flash flooding, gusty winds, and frequent lightning. Much cooler and drier air will follow the frontal passage, leading to a pleasant sunny day on Tuesday as high pressure builds into the area. Another weak front will push through Wednesday night followed by slightly cooler and drier air from Canada for the Thursday with seasonably warm temperatures into the weekend along with a chance of a shower or thunderstorm. && .NEAR TERM /THROUGH TUESDAY NIGHT/... As of 615 PM EDT Monday...Severe Thunderstorm Watch for the entire forecast area until 10 pm tonight. Overall forecast in good shape. Starting to see a gradual trend toward less significant storms and a decrease in areal coverage of storms on radar. Have lowered precipitation chances over the next couple of hours and will monitor strong/severe threat as it looks like we may be able to take down the severe thunderstorm watch a little early. Previous Discussion... Rounds of showers and thunderstorms, a few severe with gusts to 60 mph, a few with very heavy rain will continue into the evening and slowly sag southward ending overnight. Canceled the heat advisory in the north due to rain cooled air. Morning soundings at WMW and BUF show fairly decent low to mid level lapse rates about 6.5 C/km with CAPES forecast in the 1000-2000 J/kg range. 0-6km shear values also 30-40 knots so some organized severe thunderstorms are possible. Observed precipitable water values ranged from 1.60 at BUF to 1.80" at WMW so locally heavy rains a good bet. Flash flood guidance ranges from 2.1 to 2.5" in and hour and 2.5 to 3.2" in 3 hrs, so with rather fast moving storms it will likely take some training of two or three storms to reach those numbers but we'll be keeping a close eye on that. For tonight through Tuesday night...the front moves through the area by midnight, ushering in cooler and drier air. Showers/thunderstorms will come to an end and skies will gradually clear by mid-morning Tuesday. Lots of sunshine expected by the afternoon, along with a bit of a northwest breeze. Tuesday's highs will be in the lower to mid 70s, after lows tonight in the mid 50s to around 60. && .SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/... As of 454 PM EDT Monday...Generally quiet weather is expected during this period with mean surface high pressure in control of regional weather conditions. After a mainly clear night and seasonable temperatures overnight Tuesday (45 to 55 F) skies trend partly cloudy over time by Wednesday afternoon as a weak surface trough approaches from the north. This feature will approach the intl. border/nrn tier of counties later in the day with perhaps a stray sprinkle or shower as advertised in some of this morning's output. Dry lower levels and only a narrow mid- level moisture axis along the wind shift should keep coverage rather minimal and as such have only carried lower end pops generally below 30 percent in these areas accordingly. Highs to rebound quite nicely, topping out in the upper 70s to lower 80s in most spots. Any lingering spotty sprinkles/light showers across the northern counties will end Wednesday evening as the surface trough clears southward and skies trend mainly clear. Lows again near seasonable norms in the mid 40s to mid 50s. && .LONG TERM /THURSDAY THROUGH MONDAY/... As of 454 PM EDT Monday...Fair and seasonably mild to warm weather is expected to round out the work week as surface high pressure bridges atop the region. Thursday will be the cooler of the two days as highs top out in the upper 60s to mid 70s under light northerly winds. Then a nice rebound by Friday as the high slides east, southerly return flow commences and air of midwestern origin advects into our area - mid 70s to lower 80s. The next chance of appreciable precipitation arrives by later Saturday into Sunday of next weekend as a dampening upper shortwave lifts northeast from the Great Lakes and Ohio Valley states. This feature looks to have decent moisture and with lower- end boundary layer instability showers along with a few thunderstorms will be introduced into the forecast. Temperatures on both weekend days to run on the warm side but not excessively so - mainly upper 70s to lower 80s for highs and corresponding lows in the 50s to lower 60s. && .AVIATION /22Z MONDAY THROUGH SATURDAY/... Through 18Z Tuesday...Widespread organized thunderstorms with brief local IFR Visibilities and MVFR cigs will continue through 00z-03z Tuesday, then come to an end from northwest to southeast with a cold frontal passage. Ceilings will drop to MVFR at most terminals for a time late today into this evening, then ceilings will thin and lift overnight with VFR and few clouds by Tuesday morning. Southerly/southwesterly winds will continue around 10 with gusts to around 20 kt through much of today, with gusty winds possible in any storms. Could also encounter some areas of turbulence tomorrow due to the thunderstorms, particularly in and around terrain. Winds will turn to the northwest this evening behind the cold front, remaining at 5-10 kt. Outlook... Tuesday Night: VFR. NO SIG WX. Wednesday: VFR. Slight chance SHRA. Wednesday Night: VFR. Slight chance SHRA. Thursday: VFR. NO SIG WX. Thursday Night: VFR. NO SIG WX. Friday: VFR. NO SIG WX. Friday Night: VFR. NO SIG WX. Saturday: Mainly VFR, with local MVFR possible. Slight chance SHRA. && .HYDROLOGY... Numerous showers and thunderstorms will continue into this evening. The combination of precipitable water values up to 2 inches and storm motions supporting some training of convection, supports the threat for isolated flash flooding. Given the available moisture in the atmosphere, any storms will be capable of very heavy rainfall rates of 1 to 1.5 inches in an hour, which over terrain or urban areas could cause isolated flash flooding. Given the very recent dry weather widespread large stem river flooding is not anticipated, but sharp rises on smaller streams in complex terrain where multiple rounds of storms occur is possible. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...None. NY...None. && SYNOPSIS...Sisson NEAR TERM...Evenson/Sisson SHORT TERM...Sisson LONG TERM...Sisson AVIATION...JMG/Sisson HYDROLOGY...Hastings/Sisson
Hazardous weather outlook, Jun 18, 5:05 PM EDT, 1 hour 36 minutes before
Hazardous Weather Outlook National Weather Service Burlington VT 505 PM EDT Mon Jun 18 2018 NYZ026>031-034-035-087-VTZ001>012-016>019-190200- Northern St. Lawrence-Northern Franklin-Eastern Clinton- Southeastern St. Lawrence-Southern Franklin-Western Clinton- Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle- Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia- Washington-Western Addison-Orange-Western Rutland-Windsor- Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland- 505 PM EDT Mon Jun 18 2018 ...SEVERE THUNDERSTORM WATCH 187 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northern New York, central Vermont, northeast Vermont, northwest Vermont and southern Vermont. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jun 18, 5:54 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
554 PM EDT MON JUN 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM TSTM WND DMG E TOPSHAM 44.10N 72.22W
06/18/2018 ORANGE VT PUBLIC
SEVERAL TREES UPROOTED AND SNAPPED
&&
EVENT NUMBER BTV1801391
AMLLocal storm report, Jun 18, 5:56 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
556 PM EDT MON JUN 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND DMG 3 NE TOPSHAM 44.13N 72.18W
06/18/2018 ORANGE VT PUBLIC
SEVERAL TREES UPROOTED
&&
EVENT NUMBER BTV1801392
AMLLocal storm report, Jun 18, 6:02 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
602 PM EDT MON JUN 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM TSTM WND DMG HOGANSBURG 44.97N 74.63W
06/18/2018 FRANKLIN NY PUBLIC
MULTIPLE TREES DOWN AND NO POWER
&&
EVENT NUMBER BTV1801393
AMLLocal storm report, Jun 18, 6:03 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BURLINGTON VT
603 PM EDT MON JUN 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0229 PM LIGHTNING COLCHESTER 44.53N 73.15W
06/18/2018 CHITTENDEN VT UTILITY COMPANY
LIGHTNING HIT TREE FELL AND TOOK DOWN POWER LINE
0230 PM LIGHTNING 1 NW ESSEX JUNCTION 44.50N 73.13W
06/18/2018 CHITTENDEN VT LAW ENFORCEMENT
TRANSFORMER HIT BY LIGHTNING STRIKE
0307 PM TSTM WND DMG 2 E WATERBURY 44.34N 72.71W
06/18/2018 WASHINGTON VT PUBLIC
TREES DOWN ON I-89 AT MM 60 BTWN EXIT 9 AND 10
0345 PM HEAVY RAIN JERICHO 44.50N 72.99W
06/18/2018 M1.44 INCH CHITTENDEN VT PUBLIC
0347 PM TSTM WND DMG 3 E UPPER JAY 44.33N 73.72W
06/18/2018 ESSEX NY PUBLIC
TREE DOWN ON POWERLINE
0350 PM TSTM WND DMG 1 SE BOLTONVILLE 44.16N 72.09W
06/18/2018 ORANGE VT TRAINED SPOTTER
TREES DOWN ON I-91 AT MM 112
0405 PM TSTM WND DMG 2 SSW HINESBURG 44.30N 73.13W
06/18/2018 CHITTENDEN VT PUBLIC
TREE DOWN ON WIRES ON BALDWIN RD
0405 PM TSTM WND DMG 3 SSW HINESBURG 44.29N 73.14W
06/18/2018 CHITTENDEN VT PUBLIC
TREES DOWN WITH POWERLINES ON DRINKWATER RD
0455 PM HEAVY RAIN 2 N MIDDLESEX 44.33N 72.68W
06/18/2018 M1.81 INCH WASHINGTON VT COCORAHS
0455 PM TSTM WND DMG HOGANSBURG 44.97N 74.63W
06/18/2018 FRANKLIN NY PUBLIC
MULTIPLE TREES DOWN AND NO POWER
0506 PM TSTM WND DMG E TOPSHAM 44.10N 72.22W
06/18/2018 ORANGE VT PUBLIC
SEVERAL TREES UPROOTED AND SNAPPED
0515 PM TSTM WND DMG 3 NE TOPSHAM 44.13N 72.18W
06/18/2018 ORANGE VT PUBLIC
SEVERAL TREES UPROOTED
0536 PM TSTM WND DMG 1 SSE WAITSFIELD 44.16N 72.81W
06/18/2018 WASHINGTON VT PUBLIC
BARN DAMAGED. MULTIPLE TREES SNAPPED
&&
EVENT NUMBER BTV1801381 BTV1801382 BTV1801383 BTV1801389 BTV1801384
BTV1801385 BTV1801386 BTV1801387 BTV1801388 BTV1801393 BTV1801391
BTV1801392 BTV1801390
AMLLocal storm report, Jun 18, 6:19 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BURLINGTON VT
619 PM EDT MON JUN 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 PM TSTM WND DMG 1 SSE WAITSFIELD 44.16N 72.81W
06/18/2018 WASHINGTON VT PUBLIC
BARN DAMAGED. MULTIPLE TREES SNAPPED
&&
CORRECTED EVENT TIME
EVENT NUMBER BTV1801390
AMLLocal storm report, Jun 18, 6:27 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BURLINGTON VT
627 PM EDT MON JUN 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0229 PM LIGHTNING COLCHESTER 44.53N 73.15W
06/18/2018 CHITTENDEN VT UTILITY COMPANY
LIGHTNING HIT TREE FELL AND TOOK DOWN POWER LINE
0230 PM LIGHTNING 1 NW ESSEX JUNCTION 44.50N 73.13W
06/18/2018 CHITTENDEN VT LAW ENFORCEMENT
TRANSFORMER HIT BY LIGHTNING STRIKE
0307 PM TSTM WND DMG 2 E WATERBURY 44.34N 72.71W
06/18/2018 WASHINGTON VT PUBLIC
TREES DOWN ON I-89 AT MM 60 BTWN EXIT 9 AND 10
0345 PM HEAVY RAIN JERICHO 44.50N 72.99W
06/18/2018 M1.44 INCH CHITTENDEN VT PUBLIC
0347 PM TSTM WND DMG 3 E UPPER JAY 44.33N 73.72W
06/18/2018 ESSEX NY PUBLIC
TREE DOWN ON POWERLINE
0350 PM TSTM WND DMG 1 SE BOLTONVILLE 44.16N 72.09W
06/18/2018 ORANGE VT TRAINED SPOTTER
TREES DOWN ON I-91 AT MM 112
0405 PM TSTM WND DMG 2 SSW HINESBURG 44.30N 73.13W
06/18/2018 CHITTENDEN VT PUBLIC
TREE DOWN ON WIRES ON BALDWIN RD
0405 PM TSTM WND DMG 3 SSW HINESBURG 44.29N 73.14W
06/18/2018 CHITTENDEN VT PUBLIC
TREES DOWN WITH POWERLINES ON DRINKWATER RD
0436 PM TSTM WND DMG 1 SSE WAITSFIELD 44.16N 72.81W
06/18/2018 WASHINGTON VT PUBLIC
BARN DAMAGED. MULTIPLE TREES SNAPPED
0455 PM HEAVY RAIN 2 N MIDDLESEX 44.33N 72.68W
06/18/2018 M1.81 INCH WASHINGTON VT COCORAHS
0455 PM TSTM WND DMG HOGANSBURG 44.97N 74.63W
06/18/2018 FRANKLIN NY PUBLIC
MULTIPLE TREES DOWN AND NO POWER
0506 PM TSTM WND DMG E TOPSHAM 44.10N 72.22W
06/18/2018 ORANGE VT PUBLIC
SEVERAL TREES UPROOTED AND SNAPPED
0515 PM TSTM WND DMG 3 NE TOPSHAM 44.13N 72.18W
06/18/2018 ORANGE VT PUBLIC
SEVERAL TREES UPROOTED
&&
EVENT NUMBER BTV1801381 BTV1801382 BTV1801383 BTV1801389 BTV1801384
BTV1801385 BTV1801386 BTV1801387 BTV1801390 BTV1801388 BTV1801393
BTV1801391 BTV1801392
AMLThe office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 10:53 AM EDT | Special Weather Statement | BTV | Franklin | 37 min |
| Jun 18, 2:23 PM EDT | Severe Thunderstorm Warning | BTV | Clinton, Essex | 52 min |
| Jun 18, 3:18 PM EDT | Special Weather Statement | BTV | Essex | 57 min |
| Jun 18, 3:37 PM EDT | Severe Thunderstorm Warning | BTV | Essex | 53 min |
| Jun 18, 4:24 PM EDT | Special Weather Statement | BTV | Franklin | 66 min |
| Jun 18, 4:37 PM EDT | Severe Thunderstorm Warning | BTV | Clinton, Franklin, St. Lawrence | 53 min |
| Jun 18, 5:34 PM EDT | Special Weather Statement | BTV | Clinton | 56 min |
Nearby
Flash Flood Warnings in New York, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.